South Dakota, 2010Flash Flooding in South Dakota, June 12, 2010
June 12, 2010 · NWS FSD · 3 events in 3 counties and zones
Heavy rain from thunderstorms caused flash flooding of roads and local creeks in an area of southeast South Dakota near Interstate 90 and west of the James River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms caused flash flooding of roads and local creeks in an area of southeast South Dakota near Interstate 90 and west of the James River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 3:21 AM CST, 4 hours 4 minutes earlier.
Area forecast discussion, Jun 12, 3:21 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT FRI JUN 11 2010
.DISCUSSION...
NICE LITTLE MCV SEEN IN REGIONAL RADAR IMAGERY LIFTING NNEWD THROUGH
EASTERN NEBRASKA EARLY THIS MORNING...WITH WELL DEFINED INVERTED SFC
TROUGH EXTENDING NWD THROUGH EASTERN SD...AND COLD FRONT DIVING SEWD
TO THE SOUTH OF THE MCV INTO SERN NEBRASKA. A COUPLE OF DISTINCT
BANDS OF TSRA ROTATING AROUND THE MCV THROUGH EASTERN NEBRASKA...
WITH THE MOST CONVECTIVELY ACTIVE AS FAR AS CLOUD-GROUND LIGHTNING
GOES NOW LIFTING INTO SOUTHEAST PARTS OF OUR FORECAST AREA. CURRENT
TIMING OF THIS STRONGER LINE HAS IT NEARING THE EASTERN EDGE OF THE
CWA BY 12Z...BUT EXPECT TRAILING STRATIFORM RAIN AND A FEW TSRA TO
LINGER ACROSS THE SOUTHEAST INTO THE MID-LATE MORNING. SIMILARLY...
BROAD AREA OF RAIN WITH EMBEDDED TSRA OVER OUR SD COUNTIES EXPECTED
TO CONTINUE MUCH OF THE MORNING. THIS RAIN APPEARS TO BE FOCUSING
NEAR/WEST OF THE INVERTED TROUGH OVER THE WESTERN THIRD OF OUR CWA
THUS FAR. DECENT MID LEVEL FRONTOGENESIS LIFTING THROUGH THIS AREA
AHEAD OF THE WEAK UPPER LEVEL WAVE THIS MORNING AS WELL. ASIDE FROM
THE STRONGER LINE...HOURLY RAINFALL RATES NOT EXPECTED TO BE VERY
EXCESSIVE IN MANY AREAS. HOWEVER...WITH AS MUCH RAIN AS HAS BEEN
RECEIVED THROUGHOUT THE CURRENT FLASH FLOOD WATCH AREA OVER THE PAST
COUPLE OF DAYS...MAY NOT TAKE MUCH TO CREATE MORE PROBLEMS...SO WILL
KEEP THE WATCH GOING UNTIL 10 AM.
WITH THE WAVE LIFTING NORTHEAST OF THE CWA BY EARLY AFTERNOON...AM
THINKING THIS AFTERNOON/EVENING WILL BE SIMILAR TO PAST COUPLE OF
DAYS WITH LITTLE IF ANY REDEVELOPMENT AS SHORTWAVE RIDGING MOVES
OVER THE AREA. NOT CONFIDENT ENOUGH IN THIS TO PULL POPS COMPLETELY
GIVEN THE MESSY...CONVECTIVELY CONTAMINATED MODELS...BUT HAVE CUT
BACK TO JUST SLIGHT CHANCE FOR THE LATE AFTERNOON AND EVENING. WILL
RAMP CHANCES BACK UP AGAIN MAINLY IN THE SOUTH THROUGH WEST LATER
TONIGHT...LIFTING NORTHEAST SUNDAY MORNING...THOUGH MOISTURE AND
INSTABILITY THIS FAR NORTH BECOMING MORE LIMITED WITH RELATIVELY DRY
HIGH PRESSURE SETTING UP IN THE LOW LEVELS JUST TO OUR NORTHWEST...
SO WILL KEEP POPS IN LOW-MID CHANCE RANGE WITH LIGHTISH QPF VALUES
AND ONLY ISOLATED THUNDER MENTION.
MAIN UPPER TROUGH STILL LOOKS TO AFFECT THE AREA AT THE START OF THE
WORK WEEK. MODELS ALL SEEM TO SHOW THIS SAME GENERAL IDEA...THOUGH
WITH CONVECTIVE FEEDBACK ISSUES ABOUNDING THROUGH THE FIRST 48 HOURS
OF THE MODEL RUNS...TOUGH TO PUT A LOT OF FAITH IN ANY ONE SOLUTION
FOR TIMING/LOCATION OF MOST LIKELY PERIODS OF RAIN SUNDAY NIGHT
THROUGH MONDAY NIGHT AND WILL HOLD TO JUST HIGHER RANGE OF CHANCE
POPS FOR MOST FAVORED AREAS FOR NOW. AGAIN...MINIMAL INSTABILITY FOR
A SOLID TSRA CHANCE...BUT SOME WEAK INSTABILITY ALOFT SO WILL STICK
WITH BROAD ISOLATED TSRA MENTION AS THE TROUGH MOVES THROUGH.
GENERAL CONSENSUS AMONG THE MODELS SHOWS UPPER RIDGE SETTING UP BY
LATE TUESDAY THROUGH WEDNESDAY...SUPPORTING DRY FORECAST WITH WARMER
TEMPS FOR MIDWEEK.
SPEAKING OF TEMPS...HAVE COOLED DAYTIME READINGS A BIT IN MOST AREAS
FOR THE WEEKEND INTO MONDAY. FOR TODAY...WESTERN AREAS OF THE CWA
MAY HAVE A TOUGH TIME SEEING MUCH OF A RECOVERY AT ALL...WITH COOL
NORTHERLY FLOW PERSISTING INTO THE AREA BEHIND WEAKENING INVERTED
TROUGH. EVEN IN PERIODS OF LOWER RAIN CHANCES THE NEXT COUPLE OF
DAYS...EXPECT FAIR AMOUNT OF CLOUD COVER GIVEN GENERAL UNSETTLED
UPPER LEVEL PATTERN...COOLER TEMPS ALOFT AND AMPLE SURFACE/LOW LEVEL
MOISTURE TO HOLD CONVECTIVE TEMPS DOWN AND AID IN DEVELOPMENT OF
STRATOCU DURING THE DAY. GRADUAL WARMUP TO NEAR NORMAL READINGS
EXPECTED BY WEDNESDAY WITH THE UPPER RIDGING AND LOW LEVEL SOUTHERLY
FLOW BECOMING MORE DOMINANT. /JH
&&
.AVIATION...
VRBL CONDS IN MDT TO HEAVY RAIN AND TSTMS WILL CONT THRU 18Z WITH
LARGE AREAS OF CIGS 1-3K FEET AND VSBYS 3-5SM. LCL IFR CIGS BLO 1K
FT AND VSBYS BLO 3SM EXPECTED IN THE HEAVIEST RAIN. GUIDANCE SHOWS
LOW LEVEL MOISTURE PRIMED TO CONTRIBUTE TO MORE WDSPRD CIGS 1-3K FT
DVLPG W OF INVERTED SFC TROF AFT 15Z EVEN AS PCPN DECREASES FROM THE
W. THESE MORE WDSPRD LOWER CIGS SHUD MOVE INTO NWRN IA AFT 13/00Z
AND CONT OVER MOST OF FCST AREA THRU 13/12Z. / WILLIAMS
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH 10 AM TODAY FOR
IAZ001>003-012>014-020>022-031-032.
MN...NONE.
NE...FLASH FLOOD WATCH THROUGH 10 AM TODAY FOR NEZ013-014.
SD...FLASH FLOOD WATCH THROUGH 10 AM TODAY FOR
SDZ050-052-053-057>071.
&&
JH/WILLIAMSHazardous weather outlook, Jun 12, 4:07 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 AM CDT SAT JUN 12 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
507 AM CDT SAT JUN 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS...EMBEDDED IN A LARGER AREA OF
RAIN...WILL MOVE ACROSS THE AREA THIS MORNING. THE CHANCE OF A
FEW THUNDERSTORMS WILL LINGER OVER PARTS OF NORTHWEST IOWA AND
NORTHEAST NEBRASKA THROUGH TONIGHT. SEVERE WEATHER IS NOT
EXPECTED FROM ANY OF THE STORMS TODAY OR TONIGHT...THOUGH
LOCALLY HEAVY RAINFALL IS POSSIBLE.
FLOODING...
RUNOFF FROM VERY HEAVY RAIN THE PAST COUPLE OF DAYS HAS RESULTED
IN SIGNIFICANT RISES ON MANY RIVERS AND STREAMS ACROSS THE AREA.
MAIN STEM RIVERS WHICH HAVE RISEN...OR ARE EXPECTED TO RISE ABOVE
FLOOD STAGE INCLUDE... THE JAMES...VERMILLION...AND BIG SIOUX
RIVERS IN SOUTHEAST SOUTH DAKOTA...AS WELL AS THE LITTLE SIOUX
AND OCHEYEDAN RIVERS IN NORTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER FLOODING
WILL CONTINUE ALONG SOME RIVERS AND STREAMS AROUND THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Aurora
- When
- June 12, 7:25 AM CST to 10:00 AM CST
- Where
- Aurora County, 2.56 mi NW of Plankinton to 2.56 mi SW of Plankinton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.750, -98.510
Heavy rain caused flash flooding of roads in the town of Plankinton. The rain also caused small creeks in the area to rise well out of their banks.
Flash Flood, Charles Mix
- When
- June 12, 7:30 AM CST to 10:30 AM CST
- Where
- Charles Mix County, 5 mi N of Lake Andes to 5 mi WNW of Marty
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Newspaper
- Coordinates
- 43.222, -98.550
Heavy rainfall of up to 6 inches caused widespread flash flooding of numerous roads, residences, fields, and other low areas, causing damage to and forcing evacuation of numerous residences. Many of the flooded roads were washed out. The Yankton Sioux reservation including the town of Marty was especially hard hit, with the tribal headquarters made unusable, and 63 families displaced from their homes.Flood damage was estimated at one million dollars by the county emergency manager.
Flash Flood, Davison
- When
- June 12, 8:36 AM CST to 10:30 AM CST
- Where
- Davison County, 4.05 mi W of Mt Vernon to 3.08 mi WSW of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.710, -98.330
Heavy rain caused flash flooding of several roads, including Interstate 90.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, June 12 to 30, 2010$1.0 billion · 51 events
- Heat in Tennessee, June 12 to 14, 20101 death · 20 events
- Lightning Strike in Colorado, June 12, 20101 death · 1 event
- Flash Flooding in West Virginia, June 12 to 13, 2010$8.1 million · 4 events
- Flash Flood and Hail in New Mexico, June 12, 2010$1.3 million · 2.75 in hail · 21 events
- Tornado and Flash Flood in Texas, June 12 to 13, 20102 injured · $112,000 · EF0 · 50 events
- Flooding in Iowa, June 12 to 21, 2010$875,000 · 15 events
- Damaging Wind and Lightning Strikes in North Carolina, June 12, 2010$1.5 million · 50 kt wind · 3 events
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 2010$203,000 · EF1 · 17 events
- Flash Flooding and Flooding in Ohio, June 12 to 15, 2010$519,000 · 1 in hail · 15 events
- Flash Flooding and Flood in Iowa, June 12, 2010$454,000 · 50 kt wind · 12 events
- Flood in Iowa, June 12 to 27, 2010$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 243424, 243433, 243425.